Montana, 2004

Hail in Montana, May 23, 2004

May 23, 2004 · NWS BYZ · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 23, 2:13 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, May 23, 2:13 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT SUN MAY 23 2004

UPDATED FOR TORNADO WATCH

.SHORT TERM...VALID FOR MON AND TUE...

MODELS IN GOOD AGREEMENT WITH EXIT OF UPPER LOW NEAR DILLON. SYSTEM
WILL SLOWLY MOVE NORTHEAST OVERNIGHT. SATELLITE IMAGERY SHOWING STRONG
JET STREAK FEEDING INTO SOUTH CENTRAL MONTANA. THIS FEATURE WILL HELP
PULL SYSTEM NORTHEAST. MADE ADJUSTMENT TO POPS AS EJECTING SYSTEM TAKE A
NORTHEAST EXIT. HEAVY SNOW THREAT FOR PARK COUNTY DIMINISHING AS SYSTEM
PULLS OUT AND WRAP AROUND MOVES AWAY.

RAIN WILL SLOWLY TAPER OFF IN THE WESTERN ZONES TONIGHT...AND MIX WITH
SNOW AT TIMES AFTER DARK. DONT EXPECT MUCH MORE SNOW TO ACCUMULATE.
WILL LET HEAVY SNOW WARNING FOR PARK COUNTY EXPIRE. THUNDERSTORMS
STARTING TO GET GOING IN DRY SLOT/JET STREAK. AIRMASS BECOMING A LITTLE
MORE UNSTABLE WITH LIS DECREASING TO AROUND -4 ON LAPS ANALYSIS IN AREAS
OF CLEARING. WOULD EXPECT SOME ISOLATED THUNDERSTORMS TO BE SEVERE AGAIN
WITH HAIL.

MONDAY WILL BE A COOL DAY...WITH SCATTERED SHOWERS. BEST WRAP AROUND
WILL STAY NORTH OF ZONES...BUT WITH ANY HEATING AFTERNOON SHOWERS
EXPECTED. SHOWERS SHOULD TAPER OFF MONDAY EVENING...WITH ISOLATED
AFTERNOON HEATING SHOWERS AGAIN TUESDAY AFTERNOON. TEMPS WILL BEGIN
WARMING TREND TUESDAY. MORNING LOWS NEXT TWO MORNINGS WILL FALL INTO THE
30S MOST LOCATIONS. WITH PATCH FROST POSSIBLE TUESDAY MORNING.

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

A DRY AND WARM START IS STILL EXPECTED IN THE EXTENDED PERIOD WITH
SHORTWAVE RIDGING BUILDING OVER THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY. TEMPERATURES DURING THIS TIME SHOULD WARM WELL INTO THE 70S FOR
MOST AREAS WITH SOME 80S POSSIBLE THURSDAY AND FRIDAY. LATEST GFS MODEL
CONTINUING TO TREND TOWARD EUROPEAN MODEL SOLUTION CONCERNING EASTWARD
PROGRESSION OF AN UPPER TROUGH EFFECTING THE AREA OVER THE WEEKEND. THIS
WOULD BRING MORE UNSETTLED AND COOLER WEATHER BACK TO THE AREA AND GOING
FORECAST HANDLES THIS WELL. OVERALL ONLY MADE SOME MINOR CHANGES TO THE
FORECAST FOR COLLABORATION PURPOSES THAT INCLUDED RAISING SOME TEMPS OUT
EAST FOR THURSDAY AND FRIDAY. MACZKO

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 037/053 037/062 044/071 049/075 049/075 049/067 045/065
    63/W    22/W    00/B    00/B    00/B    03/T    33/W
LVM 029/052 032/060 037/064 042/068 039/064 040/063 040/063
    83/W    22/W    00/B    00/B    02/T    23/T    33/W
HDN 039/059 037/065 044/073 047/076 048/081 047/067 046/067
    53/W    22/W    00/B    00/B    00/B    03/T    33/W
MLS 040/053 038/062 043/072 048/076 049/075 047/068 043/068
    64/W    32/W    00/B    00/B    00/B    03/T    33/W
4BQ 041/059 037/062 042/072 047/075 048/077 045/069 043/069
    43/W    32/W    00/B    00/B    00/B    03/T    33/W
BHK 039/052 036/060 039/068 046/074 046/072 044/071 043/065
    54/W    32/W    00/B    00/B    00/B    03/T    33/W
SHR 038/054 032/061 037/068 043/072 042/072 042/064 042/064
    43/W    22/W    00/B    00/B    00/B    03/T    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH TODAY AND TONIGHT FOR ZONES 31>33-36>38-57-58.
WY...TORNADO WATCH TODAY AND TONIGHT FOR ZONE 99.

&&
Hazardous weather outlook, May 23, 2:08 PM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT SUN MAY 23 2004

MTZ031>033-036>038-057-058-WYZ098-099-241100-
CARTER-CUSTER-FALLON-NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-
NORTHERN ROSEBUD-POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH...HARDIN...MILES CITY AND SHERIDAN
308 PM MDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 8:00 PM MDT.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS PLEASE REPORT INSTANCES OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE OFFICE IN BILLINGS MONTANA.

The radar

The Billings radar (KBLX), 239 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Powder River

When
May 23, 3:20 PM MST
Where
Powder River County, 4 mi SE of Epsie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.450, -105.583

Hail, Powder River

When
May 23, 3:34 PM MST
Where
Powder River County, 16 mi SSE of Sonnette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.200, -105.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5401289, 5401288.